Texas, 2009

Excessive Heat in Texas, June 24, 2009

June 24, 2009 · NWS SHV · 1 event in 1 county or zone

A ridge of high pressure both near the surface and aloft in the atmosphere settled in across the southern plains towards the latter half of the month. The heat became excessive across northeast Texas with afternoon temperatures approaching 100 degrees or more with heat index values around 105 to 107 degrees.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A ridge of high pressure both near the surface and aloft in the atmosphere settled in across the southern plains towards the latter half of the month. The heat became excessive across northeast Texas with afternoon temperatures approaching 100 degrees or more with heat index values around 105 to 107 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 24, 2:15 AM CST, 7 hours 45 minutes earlier.

Area forecast discussion, Jun 24, 2:15 AM CST, 7 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
315 AM CDT WED JUN 24 2009

.DISCUSSION...
EXCESSIVE HEAT WILL CONTINUE TODAY WITH HEAT INDEX VALUES
EXPECTED TO MEET OR EXCEED 105 DEGREES TODAY ACROSS MOST AREAS.
SEEING THAT WE SAW THOSE CONDITIONS ON TUESDAY AND EXPECTING
SIMILAR CONDITIONS TODAY...HAVE POSTED A HEAT ADVISORY FOR OUR
ENTIRE AREA VALID THROUGH 00Z.

CONVECTION DEVELOPED TUESDAY AFTERNOON ACROSS CENTRAL ARKANSAS AND
SPREAD SOUTHWARD ALONG THE BACK SIDE OF OUR UPPER RIDGE WITH A
REMNANT OUTFLOW BOUNDARY LIKELY IN THE VICINITY OF DEEP EAST TEXAS
INTO CENTRAL LOUISIANA THIS MORNING. THIS COMBINED WITH FAVORABLE
SHEAR AXIS EXPECTED TO RESIDE ACROSS NE TX/SE OK TODAY...HAVE GONE
WITH SLIGHT CHANCE POPS AREAWIDE INTO THE EVENING HOURS. CONVECTION
ACROSS N MISS THIS MORNING AS WELL LIKELY IN ASSOCIATION WITH WEAK
VORTICITY AND A WEAK BACKDOOR FRONTAL BOUNDARY WHICH SHOULD MAKE
GOOD PROGRESS INTO OUR NE ZONES THIS AFTERNOON. ANY CONVECTION
THAT DEVELOPS GIVEN THE AFTERNOON TEMPERATURES COULD EASILY
PRODUCE STRONG AND DAMAGING WIND GUSTS SO WILL MENTION THIS
POSSIBILITY AS WELL IN MORNING HWO.

NOT CONFIDENT ON JUST HOW FAR WEST THE BACKDOOR BOUNDARY WILL MOVE
TONIGHT INTO THURSDAY BUT THE BOUNDARY COULD ACT TO LOWER
DEWPOINTS ENOUGH SUCH THAT HEAT INDEX VALUES MAY NOT REACH
ADVISORY CRITERIA ON THURSDAY. WILL LET FUTURE SHIFTS MAKE THIS
CALL ON WHETHER OR NOT TO EXPAND THE ADVISORY INTO THURSDAY.

FOR THE WEEKEND INTO NEXT WEEK...FOLLOWED THE ECMWF CLOSELY WITH ITS
HANDLING OF THE UPPER LEVEL RIDGE AXIS. THE RIDGE SHOULD BE SUPPRESSED
ENOUGH TO OUR NORTH AND WEST FOR INCREASING CONVECTIVE POSSIBILITIES
FOR LATE SUNDAY INTO NEXT WEEK. UPPER FLOW COULD BECOME NORTHWEST
ENOUGH SUCH THAT MEDIUM RANGE PROGS ARE IN AGREEMENT WITH ANOTHER
COOL FRONT PUSHING INTO THE REGION EARLY NEXT WEEK. THUS...KEPT
SLIGHT CHANCE POPS GOING THROUGH NEXT WEEK AS WELL.

MANY THANKS TO OUR SURROUNDING OFFICES FOR COORDINATION THIS MORNING...
PRELIMINARY TEMPERATURE AND POP FCST TO FOLLOW...13.

&&

.AVIATION...
PATCHY FOG MAY DEVELOP IN 10-14Z TIME FRAME...MAINLY BTW
THE ELD AND MLU TAF SITES...WHERE SCT BAND OF CONVECTION
FORMED ALONG A SWWD MOVG BOUNDARY LATE YESTERDAY.
MOSTLY CLEAR SKIES...LIGHT WINDS...INTERACTING WITH AREAS OF WET
GROUND...AND SOME AREA OBS CURRENTLY HAVE SMALL T/TD SPREAD.
SIMILAR CONDITIONS AND INSTABILITY TODAY...SHOULD YIELD MORE
ISOLATED AFTN CONVECTION. AS THIS BOUNDARY SINKS SWWD...REMAINDER
OF TAF SITES COULD SEE TSTM DEVELOPMENT. ALSO...NEW BOUNDARIES
EXPECTED TO EMANATE FROM OVER NOCTURNAL STORMS OVER NW MS...WHERE
DEEP STEERING FLOW FROM NORTH IN MID/UPPER LVLS. LIGHT NE BREEZES
EXPECTED THIS AFTN AS RESULT OF ORIGINAL BOUNDARY INFLUENCE./VII/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV 100  74  99  74 100 /  20  20  10  10  10
MLU 100  71  98  71 100 /  20  20  10  10  10
DEQ 100  70  99  71  99 /  20  20  10  10  10
TXK 100  71  98  72  99 /  20  20  10  10  10
ELD 100  70  98  71  99 /  20  20  10  10  10
TYR 101  77 100  74 100 /  20  20  10  10  10
GGG 101  75 100  73 100 /  20  20  10  10  10
LFK 101  74 100  74 100 /  20  20  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARZ050-051-059>061-070>073.

LA...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: LAZ001>006-010>014-017>022.

OK...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: OKZ077.

TX...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&

13/07
Hazardous weather outlook, Jun 24, 2:51 AM CST, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
351 AM CDT WED JUN 24 2009

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-241700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
351 AM CDT WED JUN 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...
A HEAT ADVISORY HAS BEEN POSTED FOR THE ENTIRE FOUR STATE REGION
THROUGH 7 PM THIS EVENING FOR EXCESSIVE HEAT INDEX VALUES OF 105
DEGREES OR GREATER THIS AFTERNOON. A HEAT ADVISORY MEANS THAT A
PERIOD OF HOT TEMPERATURES IS EXPECTED. THE COMBINATION OF HOT
TEMPERATURES AND HIGH HUMIDITY WILL COMBINE TO CREATE A SITUATION
IN WHICH HEAT ILLNESSES ARE POSSIBLE. DRINK PLENTY OF FLUIDS...
STAY IN AN AIR-CONDITIONED ROOM...STAY OUT OF THE SUN...AND CHECK
UP ON RELATIVES AND NEIGHBORS.

IN ADDITION TO THE HEAT...WIDELY SCATTERED THUNDERSTORMS WILL BE
POSSIBLE TODAY ACROSS THE REGION. GIVEN THE EXPECTED HOT
TEMPERATURES THIS AFTERNOON...ANY THUNDERSTORMS THAT DEVELOP COULD
EASILY PRODUCE STRONG AND DAMAGING WIND GUSTS. IF THUNDERSTORMS
DEVELOP TODAY...THEY WILL LIKELY CONTINUE INTO THE EVENING HOURS.
HOWEVER...NO WIDESPREAD SEVERE THUNDERSTORM ACTIVITY IS EXPECTED
THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WHILE ISOLATED THUNDERSTORMS COULD BECOME SEVERE THIS AFTERNOON
AND EVENING...WIDESPREAD ACTIVATION OF STORM SPOTTERS...HAM
RADIO OPERATORS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD NOT BE
NEEDED THROUGH TONIGHT.

13

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 excessive heat. Local standard time, as filed.

Excessive Heat, Smith

When
June 24, 10:00 AM CST
Where
Smith forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
32.375, -95.269 (the zone’s center; the record gives no point)

A 37 year old man died around 1100 am due to a heat related illness while working outdoors in the city of Troup, Texas. A heat advisory was posted for the region earlier that morning and continued throughout the day for Smith County, Texas.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Excessive Heat, Smith2009-06-2437MaleOutside/Open AreasDirect

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183137.